New York, 2005

Tornado and Hail in New York, August 1, 2005

August 1, 2005 · NWS BUF · 11 events in 5 counties and zones

A cold front slid south across the region producing severe thunderstorms. The thunderstorm winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
$200,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front slid south across the region producing severe thunderstorms. The thunderstorm winds downed trees and power lines. One of the storms produced a weak tornado in Montague, Lewis County. Across the north country, several thousand customers temporarily lost power as winds and falling trees downed power lines. In Niagara County, vegetables and fruit was damaged by the strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 1, 1:44 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 1, 1:44 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EDT MON AUG 1 2005

.SYNOPSIS...

ANOTHER SPELL OF SULTRY HOT HUMID WX UNDERWAY AND WILL CONTINUE FOR
MOST OF THE WEEK. SOME CONVECTION POSSIBLE FOR AWHILE THIS EVENING
WITH BEST CHANCES EAST OF LK ONTARIO AND POSSIBLY FINGER
LAKES...OTHERWISE MAINLY DRY WITH JUST ISOLD ACTIVITY POSSIBLE
TUES-WED. NEXT COLD FRONT DUE EARLY-MIDDAY FRI WITH MORE WIDESPREAD
SHOWERS/THUNDERSTORMS...THEN CLEARING OUT AND LESS HUMID LATER FRI
LEADING TO ANOTHER FINE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

WESTERN AREAS REALLY COOKING AGAIN THIS AFTERNOON AND DEW PTS
POOLING SIGNIFICANTLY...INTO L70S BUF-YHM AND ALSO ART AND ST LAWR
VALLEY. EARLIER ACTIVITY UP BY GEORGIAN BAY HAS FIZZLED AS IT MOVED
SE...AS FAIRLY STRONG CAP EXISTS ACROSS SRN ONTARIO AND FAR WESTERN
NY. BUT WILL NEED TO KEEP AN EYE ON ANY DEVELOPMENT NEXT FEW HOURS
ALONG LAKE BREEZE BOUNDARIES ACROSS NIAG PENINSULA AND ESP GENESEE
VALLEY. THE CAP IS WEAKER FURTHER EAST...AND CONVECTION FIRING NORTH
OF KINGSTON MAY STRENGTHEN AS IT DROPS SE ACROSS JEFF/LEWIS NEXT FEW
HOURS. SOME SEVERE POTENTIAL HERE. WILL CARRY CHC POPS INTO THE
EVENING FROM ABOUT GEN VALLEY EAST...AND KEEP JUST SLGT CHC FURTHER
WEST.

FORECAST PRETTY MUCH UNCHANGED WITH A PERIOD OF HEAT AND HUMIDITY
TUES-THURS. STRONG RIDGE AXIS REMAINS TO OUR WEST...WITH PRETTY GOOD
NW FLOW ALOFT OVER NORTHEASTERN U.S. SEVERAL SHORT WAVES WILL RIPPLE
ALONG THIS FLOW WITH ENHANCED CHANCES OF TSTORMS...BUT TIMING WILL
BE DIFFICULT. OUR AREA IS ON THE EDGE...WITH BETTER CHANCES OVER ST
LAWR VALLEY AND ERN NY TUES...WHILE CAP TENDS TO STRENGTHEN OVER
WEST. WILL CARRY 20 POPS WEST AND 30 NORTHEAST ON TUES...DROPPING TO
10-15 POPS BY THURS AS RIDGE BUILDS EAST. MET TEMPS LOOK
BETTER...WITH 850S OF 17-19C SUPPORTING NR 90 AWAY FROM LAKE
INFLUENCES. THURS SHOULD BE WARMEST DAY WITH LIGHTER WINDS.

MODELS IN GOOD AGREEMENT WITH PUSHING NEXT COLD FRONT ACROSS OUR
REGION FRI MORNING FROM ABOUT 10-16Z. THIS IS NOT PRIME TIME FOR
CONVECTION...BUT WE SHOULD GET A SHOT OF SHOWERS AHEAD AND WITH THE
FRONT. WILL INCREASE POPS TO 40 LATE THURS NT AND FRI
MORNING...DRYING IT OUT FROM WEST TO EAST IN AFTERNOON. COMFORTABLE
WX TO FOLLOW.

&&

.LONG TERM (SATURDAY THROUGH MONDAY)...

PLEASANT WX WITH HIGH PRESSURE NEXT WEEKEND...FOLLOWED HPC GRAPHICS
WITH SEASONABLE TEMPS (80/60) AND NIL POPS. WILL BRING CHC POPS IN
MONDAY AHEAD ON NEXT FRONT.

&&

.AVIATION...

GENERALLY VFR CONDITIONS NEXT 24 HOURS WITH ISOLD TSTMS PSBL...BEST
CHC AT KROC AND ESPECIALLY KART THIS AFTERNOON.

&&

.MARINE...

MODERATE WEST TO SOUTHWEST WINDS THIS AFTERNOON WILL BECOME LIGHT
SOUTHERLY TONIGHT AND SOUTHWEST AGAIN TUES. NO ADVISORIES.

&&

.CLIMO...

BUFS JULY AVG TEMP OF 75.0 MAKES IT THE WARMEST JULY IN 50 YRS AND
3RD WARMEST EVER. THIS ALSO COMBINES WITH A VERY WARM JUNE TO MAKE
IT THE WARMEST JUNE-JULY COMBO EVER IN BUFFALO. ROC WAS NOT QUITE AS
WARM BUT ENOUGH FOR THEIR WARMEST JUNE-JULY COMBO IN 32 YRS. MORE IN
CLMS ISSUED EARLIER ON ON CLIMATE SECTION OF OUR WEBSITE.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

SYNOPSIS/SHORT TERM/CLIMO...MCLAUGHLIN
LONG TERM/AVIATION/MARINE...NIZIOL

NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
Hazardous weather outlook, Aug 1, 4:36 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
536 AM EDT MON AUG 1 2005

LEZ020-040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-
020935-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
536 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

The radar

The Ft Drum radar (KTYX), 50 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
August 1, 2:35 PM EST
Where
Jefferson County, Chaumont
Measured
0.88 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
44.067, -76.133

Thunderstorm Wind, Jefferson

When
August 1, 2:55 PM EST
Where
Jefferson County, 5 mi NW of Sackets Harbor
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.000, -76.183

Hail, Jefferson

When
August 1, 2:55 PM EST
Where
Jefferson County, 5 mi NW of Sackets Harbor
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.000, -76.183

Thunderstorm Wind, Jefferson

When
August 1, 3:15 PM EST
Where
Jefferson County, Pillar Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.967, -76.133

Tornado, Lewis

When
August 1, 3:53 PM EST to 4:05 PM EST
Where
Lewis County, 8 mi SE of Barnes Corners
Rating
F1
Path length
1.5 mi
Path width
50 yd
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
43.733, -75.683

Thunderstorm Wind, Lewis

When
August 1, 4:30 PM EST
Where
Lewis County, West Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -75.467

Thunderstorm Wind, Oswego

When
August 1, 6:00 PM EST
Where
Oswego County, Redfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.533, -75.833

Thunderstorm Wind, Niagara

When
August 1, 6:15 PM EST
Where
Niagara County, Barker
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -78.567

Thunderstorm Wind, Niagara

When
August 1, 6:45 PM EST
Where
Niagara County, Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
43.283, -78.717

Hail, Erie

When
August 1, 7:45 PM EST
Where
Erie County, Clarence Center
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.017, -78.617

Thunderstorm Wind, Erie

When
August 1, 8:00 PM EST
Where
Erie County, Clarence
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -78.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyThe tornado archive for New York, 2005Warnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471718, 5471719, 5471720, 5471721, 5471722, 5471723, 5471724, 5471725, 5471726, 5471727, 5471728.